Alert archive / Michigan / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 38, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 17, 2014, 8:42 AM EDT for Mecosta County, Montcalm County, Osceola County, Michigan. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2014, 8:42 AM EDT (12:42 UTC)
- Expired
- Jun 17, 2014, 9:45 AM EDT
- In force
- 63 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Mecosta County, MI, Montcalm County, MI, Osceola County, MI
The radar
The Grand Rapids radar (KGRR), 82 km from the middle of the area, began a volume at 12:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 0.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1232 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1086 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
072
WUUS53 KGRR 171242
SVRGRR
MIC107-117-133-171345-
/O.NEW.KGRR.SV.W.0038.140617T1242Z-140617T1345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
842 AM EDT TUE JUN 17 2014
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MECOSTA COUNTY IN CENTRAL MICHIGAN...
MONTCALM COUNTY IN CENTRAL MICHIGAN...
OSCEOLA COUNTY IN CENTRAL MICHIGAN...
* UNTIL 945 AM EDT
* AT 839 AM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM LUTHER TO EAST OF NEWAYGO...AND MOVING EAST AT 60
MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
REED CITY... HOWARD CITY... GREENVILLE...
BIG RAPIDS... LEROY... MARION...
EVART... EDMORE... STANTON...
BARRYTON... MORLEY... MECOSTA...
HIGHLAND... HARTWICK TWP... MIDDLE BRANCH TWP...
SYLVAN TWP... ORIENT TWP... SEARS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4416 8509 4347 8509 4346 8484 4312 8484
4312 8531 4330 8532 4330 8557 4417 8556
TIME...MOT...LOC 1242Z 270DEG 52KT 4414 8564 4333 8563
HAIL...<.75IN
WIND...60MPH
$$
TJT2 follow-up statements
779
WWUS53 KGRR 171315
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
915 AM EDT TUE JUN 17 2014
MIC107-133-171324-
/O.CAN.KGRR.SV.W.0038.000000T0000Z-140617T1345Z/
MECOSTA MI-OSCEOLA MI-
915 AM EDT TUE JUN 17 2014
...THE SEVERE THUNDERSTORM WARNING FOR OSCEOLA AND MECOSTA COUNTIES
IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING MOVED OUT OF THE
WARNED AREA. HOWEVER...GUSTY WINDS WILL CONTINUE FOR ANOTHER HOUR
OR SO AND MAY CAUSE SOME MINOR TREE DAMAGE.
LAT...LON 4312 8531 4329 8531 4330 8532 4346 8526
4346 8484 4312 8484
TIME...MOT...LOC 1314Z 270DEG 52KT 4414 8499 4333 8500
$$
MIC117-171345-
/O.CON.KGRR.SV.W.0038.000000T0000Z-140617T1345Z/
MONTCALM MI-
915 AM EDT TUE JUN 17 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MONTCALM
COUNTY UNTIL 945 AM EDT...
AT 913 AM EDT...SEVERE THUNDERSTORMS WERE MOVING EAST AT 60 MPH
ACROSS MONTCALM COUNTY.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4312 8531 4329 8531 4330 8532 4346 8526
4346 8484 4312 8484
TIME...MOT...LOC 1314Z 270DEG 52KT 4414 8499 4333 8500
HAIL...<.75IN
WIND...60MPH
$$631
WWUS53 KGRR 171327
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
927 AM EDT TUE JUN 17 2014
MIC117-171338-
/O.CAN.KGRR.SV.W.0038.000000T0000Z-140617T1345Z/
MONTCALM MI-
927 AM EDT TUE JUN 17 2014
...THE SEVERE THUNDERSTORM WARNING FOR MONTCALM COUNTY IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.
LAT...LON 4312 8531 4329 8531 4330 8532 4346 8526
4346 8484 4312 8484
TIME...MOT...LOC 1328Z 270DEG 52KT 4413 8470 4332 8473
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 7:51 AM EDT, 51 minutes earlier.
Area forecast discussion, Jun 17, 7:51 AM EDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 751 AM EDT TUE JUN 17 2014 LATEST UPDATE... AVIATION .SYNOPSIS... ISSUED AT 300 AM EDT TUE JUN 17 2014 THUNDERSTORMS MOVING EAST ACROSS LAKE MICHIGAN EARLY THIS MORNING WILL BRING POTENTIAL FOR FREQUENT LIGHTNING AND BRIEF HEAVY RAIN AND PERHAPS SOME BRIEFLY GUSTY WINDS THIS MORNING. AN ACTIVE WEATHER PATTERN WILL CONTINUE WITH POTENTIAL FOR SEVERAL ROUNDS OF THUNDERSTORMS IN THE VICINITY OF A NEARLY STATIONARY FRONTAL BOUNDARY THAT WILL REMAIN DRAPED ACROSS OUR REGION THROUGH WEDNESDAY EVENING. && .SHORT TERM...(TODAY THROUGH THURSDAY) ISSUED AT 300 AM EDT TUE JUN 17 2014 PRIMARY SHORT TERM FCST CONCERNS INVOLVE DETERMINING CONVECTIVE/SEVERE WX POTENTIAL THROUGH THE SHORT TERM FCST PERIOD. AN MCS TRACKING EAST ACROSS EASTERN WI/LAKE MI EARLY THIS MORNING WILL CONTINUE TO ADVANCE EASTWARD INTO OUR FORECAST AREA THIS MORNING. FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL IS EXPECTED ALONG WITH POTENTIAL FOR ISOLATED STRONG WIND GUSTS. HOWEVER IT IS NOTED THAT CONVECTION OVER EASTERN WI IS NO LONGER SEVERE AND NOT NEARLY AS ROBUST OR ORGANIZED AS IT WAS EARLIER TONIGHT. RADAR AND IR SAT TRENDS SUGGEST THAT AN OVERALL DOWNWARD TREND IN CONVECTION SHOULD CONTINUE EARLY THIS MORNING. AFTER THIS ACTIVITY MOVES THROUGH THIS MORNING IT IS LIKELY THAT MOST OF THE AFTERNOON WILL END UP BEING DRY. MORNING CLOUDS WILL GIVE WAY TO PARTIAL SUNSHINE IN THE AFTERNOON AND IT WILL BECOME VERY WARM AND HUMID WITH MAX TEMPS REACHING THE MID TO UPPER 80S. WE CANNOT RULE OUT REDEVELOPMENT OF A FEW THUNDERSTORMS IN THE AFTERNOON AS INSTABILITY RAMPS UP SIGNIFICANTLY WITH POTENTIAL FOR ML CAPES TO REACH 2000 - 3000 J/KG. THE NEXT GOOD CHANCE FOR ORGANIZED CONVECTION WILL COME THIS EVENING AND OVERNIGHT AS THE LLJ AND STRONG LOW LEVEL MOISTURE TRANSPORT FUEL DEVELOPMENT OF ONE OR MORE MCS/S OFF TO OUR WEST. THAT ACTIVITY WILL TRACK EASTWARD ALONG THE QUASI STATIONARY FRONTAL BOUNDARY THAT WILL BE DRAPED RIGHT ACROSS OUR FCST AREA. THIS BOUNDARY WILL SAG ONLY SLOWLY SOUTH ACROSS OUR AREA AND WILL CONTINUE TO FOCUS DEVELOPMENT OF THUNDERSTORMS THROUGH WEDNESDAY AFTERNOON AND EVENING. BY WEDNESDAY EVENING THE FRONT SHOULD BE LOCATED NEAR THE I-94 CORRIDOR SUCH THAT HIGHEST POPS BY THEN WILL BE OVER OUR SOUTHERN COUNTIES WITH ONLY LOW CHC POPS FURTHER NORTH. BY THURSDAY THE FRONT WILL SAG FURTHER SOUTH INTO INDIANA. THERE IS A SMALL CHANCE THAT A FEW SHOWERS AND STORMS MAY STILL LINGER OVER OUR SOUTHERN FCST AREA MAINLY SOUTH OF I-96. HOWEVER WITH SHORTWAVE RIDGING BUILDING IN FROM THE WEST WE BELIEVE FAIR WX IS LIKELY FOR MOST OF OUR FCST AREA THURSDAY. .LONG TERM...(THURSDAY NIGHT THROUGH MONDAY) ISSUED AT 300 AM EDT TUE JUN 17 2014 AFTER A PERIOD OF SHORTWAVE RIDGING THURSDAY NIGHT... THE UPPER FLOW GOES ZONAL AGAIN FOR NEXT WEEKEND WITH THE ACTIVE QUASI STATIONARY SFC FRONTAL BOUNDARY RETURNING AND IMPACTING OUR WEATHER WITH DAILY SHOWER/TSTM CHANCES. THERE SHOULD BE PERIODIC WAVES/CONVECTIVE EPISODES MOVING EAST ALONG THE BOUNDARY ALONG WITH WARM AND HUMID CONDITIONS. EVENTUALLY THE SFC BOUNDARY SINKS SOUTH OF THE STATE SUNDAY NIGHT AND MONDAY AS A NRN STREAM WAVE/UPPER LOW DROPS SOUTHEAST FROM THE LAKE WINNIPEG AREA. THIS FEATURE IS PROGGED OVER THE GRTLKS REGION FOR MONDAY...WITH COOLER/LESS HUMID CONDITIONS AND SHOWERY WEATHER A GOOD BET. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING) ISSUED AT 750 AM EDT TUE JUN 17 2014 OTHER THAN THE STRONG LINE OF STORMS WHICH WILL PASS JUST NORTH OF MUSKEGON OVER THE NEXT HOUR... MAINLY VFR WEATHER IS EXPECTED MOST OF TODAY. THERE COULD BE A FEW SCATTERED SHOWERS AND STORMS REDEVELOPING TOWARD NOON ON THE OUTFLOW OF THE CURRENTLY DECAYING WI TSTM COMPLEX. THESE STORMS WOULD PROBABLY BE IN A BAND SOUTH AND EAST OF GRR FROM ROUGHLY 16Z-19Z. AFTER THAT... THE LOW LEVEL WINDS ARE FCST TO BECOME WESTERLY WHICH IMPLIES DRY WEATHER FOR MUCH OF THE AFTERNOON THROUGH ABOUT MID EVENING. OUR BEST CHANCE OF WIDESPREAD TSTMS WILL COME AFTER ABOUT 04Z TONIGHT AS THE LOW LEVEL JET REDEVELOPS AND BECOME AIMED AT SW MI. && .MARINE... ISSUED AT 300 AM EDT TUE JUN 17 2014 WINDS AND WAVES SHOULD STAY BELOW SCA CRITERIA TODAY AND TONIGHT BUT WINDS AND WAVES WILL BE HIGHER IN AND NEAR THUNDERSTORMS. THUNDERSTORMS WILL POSE A HAZARD TO MARINERS THROUGH WEDNESDAY EVENING. IN ADDITION AREAS OF FOG ARE EXPECTED TO DEVELOP AS A MUCH MORE HUMID AIRMASS MOVES IN AND ADVECTS OVER RELATIVELY COLD LAKE WATERS. && .HYDROLOGY... ISSUED AT 330 PM EDT MON JUN 16 2014 NO SIGNIFICANT RAIN FELL SUNDAY NIGHT...BUT WE STILL EXPECT AN INCH OR TWO OVER THE NEXT COUPLE DAYS WITH THE POTENTIAL FOR HIGHER AMOUNTS IN SOME BASINS. RISES ON RIVERS COULD BEGIN AS EARLY AS TUESDAY AFTERNOON. AS IS TYPICAL WITH SUMMER HEAVY RAIN EVENTS...LOCATIONS AND AMOUNTS ARE STILL UNCERTAIN. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS...LAURENS SHORT TERM...LAURENS LONG TERM...MEADE AVIATION...MEADE HYDROLOGY...OSTUNO MARINE...LAURENS
Hazardous weather outlook, Jun 17, 5:35 AM EDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 535 AM EDT TUE JUN 17 2014 MIZ037>040-043>046-050>052-056>059-064>067-071>074-180800- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 535 AM EDT TUE JUN 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE TODAY AND TONIGHT. FLOODING MAY DEVELOP AS WELL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY. MORE THUNDERSTORMS ARE POSSIBLE OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT... AND AGAIN ON WEDNESDAY. LMZ844>849-180800- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 535 AM EDT TUE JUN 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT OCCASIONAL THUNDERSTORMS AND AREAS OF FOG WILL POSE A THREAT TO MARINERS TODAY AND TONIGHT. SOME OF THE STORMS WILL CONTAIN STRONG GUSTY WINDS AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY. MORE THUNDERSTORMS ARE POSSIBLE OVER THE WEEKEND. AREAS OF FOG WILL ALSO IMPACT LAKE MICHIGAN THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT... AND AGAIN ON WEDNESDAY. MEADE
In the hours before
Special weather statement, Jun 17, 4:21 AM EDT, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
421 AM EDT TUE JUN 17 2014
MIZ037-038-043-044-170945-
LAKE-MASON-NEWAYGO-OCEANA-
421 AM EDT TUE JUN 17 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 417 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FREESOIL TO
FREMONT...MOVING EAST AT 45 MPH.
WIND GUSTS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BALDWIN... BITELY... WHITE CLOUD...
IRONS... LUTHER... WOODLAND PARK...
BROHMAN... IDLEWILD... ENSLEY TWP...
HOME TWP... WOODVILLE... CROTON...
NEWKIRK TWP... NIRVANA... NEWYAGO STATE PARK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
&&
LAT...LON 4417 8556 4329 8557 4329 8604 4347 8604
4347 8647 4360 8654 4366 8654 4377 8645
4383 8643 4397 8647 4406 8652 4412 8643
4418 8639
TIME...MOT...LOC 0821Z 257DEG 38KT 4412 8607 4348 8591
LAURENSLocal storm report, Jun 17, 6:51 AM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
651 AM EDT TUE JUN 17 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 AM TSTM WND GST 1 ESE REEMAN 43.44N 85.99W
06/17/2014 M52 MPH NEWAYGO MI AWOS
AWOS STATION 1 ESE REEMAN /FFX/
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMLocal storm report, Jun 17, 6:58 AM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
658 AM EDT TUE JUN 17 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM TSTM WND GST 1 WSW LUDINGTON 43.95N 86.46W
06/17/2014 M47 MPH MASON MI BUOY
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMLocal storm report, Jun 17, 7:08 AM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
708 AM EDT TUE JUN 17 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM TSTM WND GST 8 NNW LUDINGTON 44.06N 86.51W
06/17/2014 M58 MPH MASON MI OFFICIAL NWS OB
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 4:21 AM EDT | Special Weather Statement | GRR | Lake, Mason, Newaygo, Oceana | 84 min |
| Jun 17, 5:22 AM EDT | Special Marine Warning | GRR | 38 min | |
| Jun 17, 5:32 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Ottawa | 43 min |
| Jun 17, 7:07 AM EDT | Special Marine Warning | GRR | 83 min | |
| Jun 17, 7:45 AM EDT | Severe Thunderstorm Warning | GRR | Mason, Muskegon, Oceana | 60 min |
| Jun 17, 8:16 AM EDT | Severe Thunderstorm Warning | GRR | Lake, Newaygo | 89 min |
| Jun 17, 9:06 AM EDT | Severe Thunderstorm Warning | GRR | Clare, Isabella | 39 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.